Alert archive / Nebraska / Tornado Warnings in 2017
Tornado Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 5:44 PM CDT for Cuming County, Stanton County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 16, 2017, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Cuming County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
427
WFUS53 KOAX 162244
TOROAX
NEC039-167-162315-
/O.NEW.KOAX.TO.W.0011.170616T2244Z-170616T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
544 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Cuming County in northeastern Nebraska...
East central Stanton County in northeastern Nebraska...
* Until 615 PM CDT
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pilger, or 21 miles east of Norfolk, moving
southeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wisner around 550 PM CDT.
Beemer around 605 PM CDT.
West Point around 615 PM CDT.
Other locations impacted by this tornadic thunderstorm include 10
Miles West Of West Point.
This includes Highway 275 in Nebraska between mile markers 93 and
120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4195 9716 4209 9703 4192 9656 4174 9674
TIME...MOT...LOC 2244Z 302DEG 30KT 4199 9701
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
FOBERT1 follow-up statement
318
WWUS53 KOAX 162307
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
607 PM CDT FRI JUN 16 2017
NEC039-167-162316-
/O.EXP.KOAX.TO.W.0011.000000T0000Z-170616T2315Z/
Cuming NE-Stanton NE-
607 PM CDT FRI JUN 16 2017
...THE TORNADO WARNING FOR CENTRAL CUMING AND EAST CENTRAL STANTON
COUNTIES WILL EXPIRE AT 615 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
Cuming county until 630 PM CDT.
LAT...LON 4195 9716 4209 9703 4192 9656 4174 9674
TIME...MOT...LOC 2306Z 302DEG 30KT 4190 9681
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:39 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 3:39 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 339 PM CDT Fri Jun 16 2017 .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM CDT Fri Jun 16 2017 Generally VFR conditions are expected outside of thunderstorms, with mainly mid and high clouds initially, then cigs near FL040 are possible toward 12Z. An upper level vorticity maximum will drive a frontal boundary through eastern Nebraska during the late afternoon and evening. Thunderstorms are forecast along that front, initiating in north central and south central Nebraska by 21Z, then moving east and southeast of KOMA and KLNK TAF sites by 02Z. The stronger storms will bring the potential for IFR/MVFR conditions for a couple of hours at all sites, along with the possibility of large hail and wind gusts over 50kt. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 4:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BRUNSWICK 42.34N 97.97W
06/16/2017 M1.00 INCH ANTELOPE NE CO-OP OBSERVER
&&
VDEWALDLocal storm report, Jun 16, 4:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
451 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO 8 N MEADOW GROVE 42.14N 97.75W
06/16/2017 PIERCE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 5:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 6 ENE NELIGH 42.18N 97.93W
06/16/2017 M1.25 INCH ANTELOPE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 6 W NORFOLK 42.03N 97.54W
06/16/2017 M1.75 INCH MADISON NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 N BATTLE CREEK 42.01N 97.60W
06/16/2017 M1.75 INCH MADISON NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 5:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 4 S NORFOLK 41.98N 97.43W
06/16/2017 M71 MPH MADISON NE ASOS
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 34 min |
| Jun 15, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 36 min |
| Jun 15, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 26 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 23 min |
| Jun 15, 8:33 PM CDT | Flash Flood Warning | OAX | Jefferson, Saline | 3 hr |
| Jun 15, 11:14 PM CDT | Areal Flood Warning | OAX | Jefferson, Saline | 12 hr |
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 38 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jun 16, 4:44 PM CDT | Tornado Warning | OAX | Madison, Pierce | 31 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 48 min |
| Jun 16, 5:10 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 35 min |
| Jun 16, 5:15 PM CDT | Tornado Warning | OAX | Cuming, Pierce, Stanton, Wayne | 30 min |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 28 min |
| Jun 16, 5:42 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 33 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 32 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 25 min |
| Jun 16, 6:09 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 16 min |
| Jun 16, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 47 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Madison, Platte | 52 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 48 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Saunders, Washington | 28 min |
Nearby
Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.